Recently diagnosed Hypothyroidic with recurrent UTIs

Diagnosed on 31 Jan 2017. Started on Levothyroxine at 50mcg (due to my age -54). Now upped to 100mcg but have had UTI symptoms & peaks of high temperature/fever for 2 months before starting Levothyroxine. Pivmecillinam antibiotics prescribed but only a 3 day course which hasn't touched the symptoms. Symptoms are burning stinging pain in vulval area not just when urinating. Low abdominal pain, feeling spaced out & high temperature on & off. But never when I've seen a GP (Sod's law!) I've had enough - yesterday was so bad I was seriously tempted to call it a day but the thoughts of my family prevented anything silly! Do any of you have names of good Endocrinologists & Urologists in the Nottinghamshire area? I would like to ask for referrals privately but would be better placed to check with my private insurers if they would cover private consultations.

Thanks!

14 Replies

oldestnewest
  • You could have bacterial vaginosis or trichomoniasis. I'd ask for gynaecologist to make sure those are ruled out unless you already did.

  • Thanks Justiina! Don't think it's bacterial vaginosis. It def feels bladder related.... but thanks for suggestion!

  • Yeah I understood, but just to rule out other possibly coexisting conditions to be sure. You have had antibiotics which didn't fix your UTI but possibly cause other bacterial imbalances.

  • Camomile,

    Welcome to our forum.

    Repeated UTI's can be associated with low thyroid hormone and you may find when you are eventually optimally medicated, your problems improve.

    Unfortunately when we have suffered low thyroid hormone for years, it can take many months to recover even with optimal results as the body makes it long slow recovery.

    Also be aware that low thyroid hormone can also instigate low mood.

    Have you had thyroid antibodies checked ? ? ... Also Vit D, Vit B12, ferritin and folate as people with hypothyroidism are often deficient in these nutrients and low levels can impair how thyroid hormone replacement is working ?

    Post any results complete with ranges (numbers in brackets) for members to comment.

    .

    thyroiduk.org.uk/tuk/about_...

  • No not had antibodies or Vits deficiency checked. Thanks for suggestion!

  • Welcome to our forum and am sorry you have additional symptoms never mind hypothyroid ones.

    email louise.roberts@thyroiduk.org.uk who has a list of endos and one may be near you.

    When you have a blood test for thyroid hormones, it should be the earliest possible, fasting (you can drink water) and allow a gap of approx 24 hours between your last dose and the test and take it afterwards.

    I think your doctor should have got to the root cause of your UTI symptoms. Sometimes antibiotics can make us feel worse. This is a link and cursor down the page till you come to antibiotics and levothyroxine to see if the one you took interferes with the uptake of levo. I understand that by now you are feeling desperate.

    Did you take levothyroxine well away from the antibiotic although I'm not sure if that would have helped.

  • I've tried to find out whether Levo interferes with Pivmecillinam the antibiotic prescribed for UTI but couldn't find any listing in drug interaction checker websites for taking it apart from Levo. I try to leave at least an hour between taking Levo & breakfast & Pivmecillinsmhas to be taken with food so there's probably 2 hours gap between the 2. Thanks for your support!

  • its quite common to have so called UTI symptoms with hypothyroid

    my grandaughter suffered hell until she was switched to NDT

  • Sorry to be ignorant but what is NDT?

  • Natural Dessicated Thyroid

  • Thanks! So now today woken up to jabbing pain in my right lower back/flank rang the GP surgery to be prescribed ciprofloxacin for 10 days. Told on call GP that I was taking Levothyroxine but was told no interactions. Checked on drugs.com interactions checker & it said there was a moderate interaction & that the 2 should be taken several hours apart! Checked with dispensing pharmacist who said they'd run the checks on interactions & nothing showing up on their systems. So anyway decided to start Cipro & taking Levo first thing in the morning should meanI should be ok..... fingers crossed that this antibiotic does the trick.....

  • It is ridiculous that we have to chase around ourselves to find a way through a maze.

    Fingers crossed :)

  • do not see what an antibiotic will acheive against pain in your back

  • For potential kidney infection. Stabbing pain in right lower back with high temperature following UTI so likely to be kidney infection. Feel rubbish!

You may also like...